Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 133, NWS Lubbock, TX

May 24, 2021Hale County, Hockley County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2021, 6:55 PM CDT for Hale County, Hockley County, Lamb County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 6:55 PM CDT (23:55 UTC)
Expired
May 24, 2021, 7:45 PM CDT
In force
50 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hale County, TX, Hockley County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 48 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS54 KLUB 242355
SVRLUB
TXC189-219-279-250045-
/O.NEW.KLUB.SV.W.0133.210524T2355Z-210525T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
655 PM CDT Mon May 24 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Hockley County in northwestern Texas...
  Southwestern Hale County in northwestern Texas...
  Southern Lamb County in northwestern Texas...

* Until 745 PM CDT.

* At 655 PM CDT, a severe thunderstorm was located 5 miles east of
  Pep, or 11 miles southwest of Littlefield, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Littlefield, Anton, Amherst, Fieldton, Spade and Whitharral. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3368 10221 3376 10257 3415 10241 3397 10196
TIME...MOT...LOC 2355Z 211DEG 20KT 3380 10247 

HAIL...1.25IN
WIND...60MPH
 
$$

CWA
2 follow-up statements
364 
WWUS54 KLUB 250008
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
708 PM CDT Mon May 24 2021

TXC189-219-279-250045-
/O.CON.KLUB.SV.W.0133.000000T0000Z-210525T0045Z/
Hockley TX-Hale TX-Lamb TX-
708 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE AND SOUTHEASTERN LAMB
COUNTIES...

At 708 PM CDT, a severe thunderstorm was located 6 miles southwest of
Littlefield, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Littlefield, Anton, Amherst, Fieldton, Spade and Whitharral. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3368 10221 3376 10252 3415 10241 3397 10196
TIME...MOT...LOC 0008Z 211DEG 20KT 3386 10243 

HAIL...1.25IN
WIND...60MPH
 
$$

CWA
223 
WWUS54 KLUB 250019
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
719 PM CDT Mon May 24 2021

TXC189-219-279-250045-
/O.CON.KLUB.SV.W.0133.000000T0000Z-210525T0045Z/
Hockley TX-Hale TX-Lamb TX-
719 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN HOCKLEY...WEST CENTRAL HALE AND SOUTHEASTERN LAMB
COUNTIES...

At 719 PM CDT, a severe thunderstorm was located near Littlefield,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Littlefield, Anton, Amherst, Fieldton and Spade. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3371 10219 3388 10243 3415 10241 3397 10196
TIME...MOT...LOC 0019Z 213DEG 22KT 3391 10228 

HAIL...1.25IN
WIND...60MPH
 
$$

CWA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:42 PM CDT, 13 minutes earlier.

Area forecast discussion, May 24, 6:42 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
642 PM CDT Mon May 24 2021

.AVIATION...
Scattered strong to severe thunderstorms have developed just west
of KLBB and KPVW with activity slowly edging to the east,
expected to pass over both these airports still between about 01Z
and 04Z this evening. Storms should reach KCDS slightly later,
between about 03Z and 06Z tonight. Hail will accompany the
stronger storms as well as locally strong and variable outflow
wind gusts. The airmass is also very moist and storm cloud bases
likely to drop near or into MVFR heights while visibilities from
locally heavy rain also will be in the MVFR range and possibly
briefly lower. Storms should clear to the east of the area by
early Tuesday and lower atmosphere will be recently overturned and
low level wind flow quite disrupted. But airmass will remain very
moist in the lower levels and as south to southeasterly flow
redevelops very well may lead to areas of MVFR ceilings by
daybreak Tuesday, as has become the norm in the past couple weeks.
Any lower clouds likely to lift and mix by midday Tuesday leading
to VFR with a scattered afternoon cloud base. Preliminary
coverage of thunderstorms late Tuesday likely to be less than
today. RMcQueen

&&

.PREV DISCUSSION... /issued 241 PM CDT Mon May 24 2021/

SHORT TERM...
An active weather period is expected this evening and tonight as
thunderstorms, some severe, are projected to impact much of the CWA.
Synoptically, the area remains situated between an upper low
centered over Saskatchewan and an upper ridge over the Tennessee
Valley. Consequently, southwesterly flow is present above 700 mb,
with southeasterly low level flow courtesy of a weak lee cyclone to
our west and broad surface high pressure to our east over the Deep
South. The dryline is currently positioned over eastern NM, with
southwesterly surface winds behind it. An impressive reservoir of
moisture has built up in the low levels east of the dryline thanks
to several days of southeasterly surface flow and persistent
moisture advection. West Texas Mesonet observations place surface
dewpoints in the low to mid 60s across much of the region this
afternoon. 12z PWATs of 1.03" and 0.87" were sampled at MAF and AMA,
respectively, this morning, and are expected to increase this
afternoon. FWD sampled a PWAT of 1.80" at 12z, indicating the deep
moisture present in our vicinity. Analysis of water vapor imagery
depicts respectable moisture wrapping around the western edge of the
upper ridge, with a shortwave and associated lift visible rotating
through the higher terrain of northern Mexico.

Skies have cleared along and west of I-27/US-87, and temperatures
have already warmed into the low 80s. Forecast soundings for this
afternoon depict a very unstable atmosphere, with upwards of 2000
J/kg of CAPE nearly universal in our region. SPC mesoanalysis even
shows an area of >3000 J/kg CAPE edging into our southern counties
where heating and moisture have been most robust thus far. Another
notable feature about this setup is that there is very little
convective inhibition present. However, upper level flow remains
weak in magnitude overall, with 0-6 km shear barely reaching 25 kt.
Nevertheless, given the deep moisture in place combined with the
approaching upper level energy, the environment is still highly
supportive of severe thunderstorms over the CWA this evening and
tonight.

Late this afternoon, convection is expected to fire in eastern NM in
the vicinity of the dryline where surface convergence magnitudes are
largest. These storms may initially be discrete in nature, and given
the ample instability, severe hail is possible across the western
South Plains and southwest Panhandle late this afternoon. With time,
this activity is expected to merge into a more coherent line and
propagate eastward, becoming more cold-pool driven as it progresses
through the central South Plains late this evening and into the
Rolling Plains tonight. The threat for significant damaging wind
gusts near 70 mph will exist with these storms, along with heavy
rainfall and the potential for flooding given the current moisture
levels. Storms will exit the area to the east early Tuesday morning.

West Texas will remain under southwesterly flow aloft on Tuesday,
with weak embedded impulses transiting overhead. At the surface, the
dryline is expected to mix further east, with southeasterly winds
and dewpoints in the upper 50s to low 60s persisting east of the
dryline. This sets the stage for another day of possible convection
and severe weather in the vicinity of the dryline, though the
details will be highly dependent on the evolution of the overnight
convection. /DWK

LONG TERM...
Overall things continue to look active through the next week with
convective chances possible most days. Convection should be pushing
to the east of the FA by early tomorrow evening as upper riding
moves overhead. This will be followed by southwesterly flow aloft
Wednesday. Some convection is possible Wednesday afternoon and
evening as the upper flow remains divergent, but the main limiting
factor will be an overall lack of surface forcing as the dryline
remains mostly to our west. Despite this some convection will still
be possible especially if there are any remnant surface boundaries
across the FA. By Thursday a weak front associated with an upper
level shortwave moving across the northern CONUS will approach the
region by likely not make it (mostly) through. The front will likely
aid in developing convection across the region by Thursday evening.
Another spot for convective development Thursday will be a dryline
across the western half of the FA. Models begin to diverge with the
upper pattern by Friday with the GFS keeping things mostly quiet
under an upper ridge and with the ECMWF keeping mostly zonal flow
with some embedded shortwaves producing convection. By Saturday both
models have an upper ridge over the region with dryline convection
pushing through Saturday evening/night.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, May 24, 11:16 AM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1116 AM CDT Mon May 24 2021

TXZ021>044-251630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1116 AM CDT Mon May 24 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Widespread thunderstorms are expected to develop late this
afternoon across the western South Plains and southwest Texas
Panhandle. These storms will then move eastward, affecting the
central and eastern South Plains and Rolling Plains this evening and
tonight.

This afternoon, storms may be severe with hail up to ping pong ball
size and wind gusts to 65 mph. Later tonight, storms may also be
severe with hail up to one inch in diameter and wind gusts to 70 mph.
Heavy rainfall is likely and will likely lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

From Tuesday through Sunday, thunderstorms will be possible every
afternoon and evening. These storms may be severe, with heavy rain
and flooding also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through tonight.

In the hours before

Local storm report, May 24, 6:10 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 SSW WHITHARRAL        33.68N 102.36W
05/24/2021  E1.75 INCH       HOCKLEY            TX   NWS EMPLOYEE

            SPARSE GOLF BALL SIZED HAIL REPORTED BY OFF-DUTY NWS
            EMPLOYEE.

&&

EVENT NUMBER LUB2100341

DWK
Local storm report, May 24, 6:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
654 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 E LEVELLAND           33.58N 102.35W
05/24/2021  M1.00 INCH       HOCKLEY            TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB2100342

MLP

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:54 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock51 min
May 24, 6:24 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher66 min
May 24, 6:36 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock24 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningLUBHale, Lamb, Swisher52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.